Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 25, 2017, 3:18 PM MDT for Yuma County, Colorado. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 3:18 PM MDT (21:18 UTC)
- Expired
- May 25, 2017, 4:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:27 PM MDT | HAIL 3 | 6 Ne Idalia, CO | WINDSHEILD SMASHED. ISOLATED STONES LARGER THAN BASEBALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 1:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WUUS53 KGLD 252118
SVRGLD
COC125-252200-
/O.NEW.KGLD.SV.W.0062.170525T2118Z-170525T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
318 PM MDT THU MAY 25 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Yuma County in northeastern Colorado...
* Until 400 PM MDT
* At 318 PM MDT, a severe thunderstorm was located 16 miles south of
Wray, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wray, Eckley, Laird, Beecher Island, Heartstrong and Vernon.
This includes Highway 385 between mile markers 217 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 10205 3972 10242 3980 10264 4011 10256
4012 10205
TIME...MOT...LOC 2118Z 266DEG 21KT 3985 10232
HAIL...1.25IN
WIND...60MPH
$$
TL/DR2 follow-up statements
887
WWUS53 KGLD 252133
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
333 PM MDT THU MAY 25 2017
COC125-252200-
/O.CON.KGLD.SV.W.0062.000000T0000Z-170525T2200Z/
Yuma CO-
333 PM MDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...
At 333 PM MDT, a severe thunderstorm was located 8 miles north of
Bonny Reservoir, moving southeast at 35 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Vernon and Beecher Island.
This includes Highway 385 between mile markers 217 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3973 10244 3998 10240 3997 10205 3969 10205
3972 10242
TIME...MOT...LOC 2133Z 293DEG 29KT 3974 10219
HAIL...2.75IN
WIND...60MPH
$$
TL/DR565
WWUS53 KGLD 252153
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
353 PM MDT THU MAY 25 2017
COC125-252200-
/O.CON.KGLD.SV.W.0062.000000T0000Z-170525T2200Z/
Yuma CO-
353 PM MDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...
At 353 PM MDT, a severe thunderstorm was located 11 miles northeast
of Bonny Reservoir, moving east at 25 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Beecher Island.
This includes Highway 385 near mile marker 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3971 10226 3989 10216 3989 10205 3969 10205
TIME...MOT...LOC 2153Z 266DEG 21KT 3975 10204
HAIL...3.00IN
WIND...60MPH
$$
TL/DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:55 PM MDT, 23 minutes earlier.
Area forecast discussion, May 25, 2:55 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 255 PM MDT Thu May 25 2017 .SHORT TERM...(This evening through Friday) Issued at 255 PM MDT Thu May 25 2017 Latest upper air analysis shows a short wave trough moving onto the High Plains from the west. Water vapor imagery shows the short wave trough within a corridor of higher water vapor. At the surface a dry line was located east of the CO/KS border arcing northwest near I-70. To the north a cold front was sagging south into Northern CO. For the rest of the afternoon am expecting storm activity to increase over far Eastern Colorado as instability increases under the upper level short wave trough. Meanwhile the front will continue to move south which will increase the potential for tornadic development this afternoon. There continues to be a limited window for severe storms to develop ahead of the short wave trough due to most of the CAPE being capped off except for a narrow corridor ahead of the trough. Am expecting the storms to cluster later this afternoon as the main short wave trough responsible for the storm development moves in. Main threat will be large hail, with the potential for larger hail closer to 2 inches in diameter in KS where the CAPE and shear will be stronger, and damaging wind gusts due to the dry environment and high cloud bases. Early this evening the storm activity should be centered over the Tri-State Area. There could be some training storm activity along the weak cold front along the KS/NE border. Storms should begin to exit the forecast area around mid evening as the upper level short wave trough moves east of the area. However models are hinting at the possibility of elevated storms forming as minor ripples in the upper level flow move over the forecast area behind the storm activity. Am doubtful of this since the environment usually stabilizes behind a cluster of storms in the evening. The storm activity will push the weak front well south of the forecast area. Friday another more intense round of severe weather is expected to begin during the latter half of the afternoon as an upper level short wave trough approaches from the west. The weak front will return over the southwest/west quadrant of the forecast area. Along and south of the front CAPE will be highest and will begin to be uncapped during the latter half of the afternoon. Meanwhile the upper level short wave trough will move overhead which should initiate storm development. This short wave trough will not move very fast to the east, so there could be repeated storm development over the southwest/west part of the forecast area as a result. Deep layer shear will be stronger than today, 40-50 kts, favorable for stronger storms than today. With the upper level short wave trough moving fairly slowly and precipitable water values above normal, heavy rainfall will be much more likely than today. .LONG TERM...(Friday night through Thursday) Issued at 255 PM MDT Thu May 25 2017 Friday night-Saturday: Shortwave approaches the area in the late afternoon/early evening. Models are advertising a decent setup for the potential of severe weather and moderate rainfall through this period. 12Z NAM model soundings for KGLD have MUCAPE around 1700 J/kg, 0-6km shear near 55 kt, and rightward curving hodographs during the evening and overnight hours. Our CWA is currently shown in the Slight Risk area by the SPC and as of now, all modes of severe weather are possible. Also, PWAT values could be as high as 0.9-1.0 in. which may result in some decent rainfall amounts. Currently, forecast QPF amounts are between 0.5-1.0 inch across areas north of I-70. Rain chances wane through the day as high pressure builds into the area through Saturday night. Temperatures should be near normal Friday night with lows around 50 and below normal Saturday with highs in the mid 60s and lows in the mid to upper 40s. Sunday-Thursday: Upper level ridging dominates the weather pattern Sunday through Monday. Slight chance of rain and thunderstorms Tuesday with a better chance coming Wednesday. Temperatures warm each day with highs in the low 80s and lows in the mid 50s Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM MDT Thu May 25 2017 VFR conditions forecast for the TAFs. Main focus will be the timing of the storms this afternoon and this evening. Currently looks like there will be two rounds of storms. The first round will be isolated and likely form off the developing dry line over East Central Colorado. Not far behind that initial development will be the main round of storms that will be in a cluster as they move east across the forecast area. Large hail and damaging winds will be the threats with these storms. The activity will be east, or should be east of the TAF sites by 3z or so. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...SME AVIATION...JTL
Hazardous weather outlook, May 25, 11:11 AM MDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1111 AM MDT Thu May 25 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261715- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1111 AM MDT Thu May 25 2017 /1211 PM CDT Thu May 25 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected to develop near the Kansas and Nebraska border around 2 pm MDT (3 pm CDT) and spread east across the area through 9 pm MDT (10 pm CDT). A few severe storms are possible during this time, with the largest threat being strong microburst winds in excess of 65 mph...blowing dust and large hail around 2 inches in diameter. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms are expected across much of the area Friday afternoon through the night as a weather disturbance moves off the Colorado front range and into the area. Supercell thunderstorms producing very large hail, damaging winds and possibly a tornado will be the primary threats in the afternoon. The storms are expected to organize into a large cluster of storms in the evening and overnight hours with the primary threats becoming large hail, damaging winds, locally heavy rainfall and possible flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm MDT (3 pm CDT) and 9 pm MDT (10 pm CDT). JRM
In the hours before
Local storm report, May 25, 2:27 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 5 ENE CLARKVILLE 40.40N 102.54W
05/25/2017 E1.00 INCH YUMA CO TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF ECKLEY, CO.
&&
SMESpecial weather statement, May 25, 2:46 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Goodland KS 246 PM MDT THU MAY 25 2017 COZ091-252100- Kit Carson County CO- 246 PM MDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 300 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near Stratton, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton, Bethune and Vona. This includes Interstate 70 in Colorado between mile markers 413 and 430. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3921 10270 3939 10279 3955 10248 3930 10234 TIME...MOT...LOC 2046Z 245DEG 21KT 3934 10261 TL/DR
Special weather statement, May 25, 2:59 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
259 PM MDT THU MAY 25 2017
COZ091-252115-
Kit Carson County CO-
259 PM MDT THU MAY 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 315 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Bethune, or 10 miles northeast of Stratton, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Burlington, Stratton and Bethune.
This includes the following highways...
Interstate 70 in Colorado between mile markers 417 and 430.
Highway 385 between mile markers 190 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3957 10251 3957 10222 3935 10213 3923 10263
3945 10274
TIME...MOT...LOC 2059Z 245DEG 49KT 3940 10245
TL/DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:53 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
| May 25, 2:42 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 48 min |
| May 25, 2:46 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| May 25, 2:59 PM MDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| May 25, 3:23 PM MDT | Special Weather Statement | GLD | Kit Carson | 22 min |
| May 25, 3:36 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 24 min |
| May 25, 3:39 PM MDT | Tornado Warning | GLD | Yuma | 36 min |
| May 25, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.